Can antibiotics effect your menstrual cycle?


Quick Answer

Antibiotics typically don't have an effect on a woman's menstrual cycle, explains HealthTap. The condition being treated with the antibiotic may cause changes in her periods, however, which she may mistakenly attribute to the antibiotic.

Continue Reading

Full Answer

Infections commonly treated with antibiotics, such as kidney infections, place stress on the body. When the body is under a great deal of stress, hormones that trigger ovulation may not release on time because the body recognizes that it's an inopportune time for pregnancy, explains U by Kotex. This delay in ovulation changes the timing of the entire menstrual cycle so that the woman begins her period on a later date than expected.

Taking antibiotics can also indirectly affect a woman's menstrual cycle by lessening the effectiveness of birth control, notes HealthTap. Many antibiotics kill off the healthy bacteria in the stomach that plays a role in the activation of estrogen-containing birth control, explains Walgreens. This renders the birth control less effective, which increases a woman's chances of becoming pregnant. Because menstrual periods stop during pregnancy, it's another way taking an antibiotic can be linked to changes in a woman's menstrual cycle, although it is the pregnancy rather than the antibiotic that is the direct cause of the changes.

Learn more about Side Effects

Related Questions